Alert archive / Illinois / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 155, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Nov 17, 2013, 11:04 AM CST for Jersey County, Macoupin County, Montgomery County, Illinois. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 17, 2013, 11:04 AM CST (17:04 UTC)
- Expired
- Nov 17, 2013, 11:45 AM CST
- In force
- 41 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Jersey County, IL, Macoupin County, IL, Montgomery County, IL
The radar
The Lincoln radar (KILX), 102 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 17, 11:12 AM CST | HAIL 1 | 6 S Carlinville, IL | |
| Nov 17, 11:18 AM CST | HAIL 0.25 | Carlinville, IL | |
| Nov 17, 11:35 AM CST | TSTM WND GST 52 | 1 Sw Litchfield, IL | |
| Nov 17, 11:53 AM CST | HAIL 1 | 6 N Witt, IL | ESTIMATED NICKEL TO QUARTER SIZED HAIL...NEAR MONTGOMERY CHRISTIAN COUNTY LINE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 17, 8:40 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1021 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 398 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 11.0
The text
As transmitted, in the capitals the NWS used until 2016.
396
WUUS53 KLSX 171704
SVRLSX
ILC083-117-135-171745-
/O.NEW.KLSX.SV.W.0155.131117T1704Z-131117T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1104 AM CST SUN NOV 17 2013
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL JERSEY COUNTY IN SOUTHWEST ILLINOIS...
CENTRAL MACOUPIN COUNTY IN SOUTHWEST ILLINOIS...
MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS...
* UNTIL 1145 AM CST
* AT 1102 AM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES EAST OF KEMPER TO 6 MILES NORTHWEST OF
GODFREY...AND MOVING NORTHEAST AT 55 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CARLINVILLE...GILLESPIE...LITCHFIELD...HILLSBORO...NOKOMIS...
BRIGHTON...SHIPMAN...FARMERSVILLE...BENLD...RAYMOND...WITT...
PIASA...MILES STATION...PLAINVIEW...STANDARD CITY...NILWOOD...ROYAL
LAKES...ATWATER...DORCHESTER AND WAGGONER.
THIS WARNING INCLUDES BEAVER DAM STATE PARK AND LAKE LOU YAEGER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
&&
LAT...LON 3916 8937 3899 9033 3934 9003 3949 8953
3936 8952 3935 8925
TIME...MOT...LOC 1705Z 246DEG 48KT 3927 8998 3904 9023
HAIL...1.75IN
WIND...60MPH
$$
CVKING1 follow-up statement
806
WWUS53 KLSX 171715
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1115 AM CST SUN NOV 17 2013
ILC083-171724-
/O.CAN.KLSX.SV.W.0155.000000T0000Z-131117T1745Z/
JERSEY IL-
1115 AM CST SUN NOV 17 2013
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JERSEY COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
LAT...LON 3916 8937 3908 9015 3938 8991 3949 8953
3936 8952 3935 8925
TIME...MOT...LOC 1714Z 246DEG 48KT 3932 8984 3909 9009
$$
ILC117-135-171745-
/O.CON.KLSX.SV.W.0155.000000T0000Z-131117T1745Z/
MACOUPIN IL-MONTGOMERY IL-
1115 AM CST SUN NOV 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MONTGOMERY AND MACOUPIN COUNTIES UNTIL 1145 AM CST...
AT 1111 AM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CARLINVILLE TO BRIGHTON...AND MOVING NORTHEAST AT 55
MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS NEAR CARLINVILLE REPORT QUARTER
SIZE HAIL.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GILLESPIE...LITCHFIELD...HILLSBORO...NOKOMIS...FARMERSVILLE...
RAYMOND...WITT...PLAINVIEW...STANDARD CITY...NILWOOD...ROYAL LAKES...
ATWATER...WAGGONER...HORNSBY...HARVEL...HONEY BEND...BUTLER...
WENONAH...IRVING AND COALTON.
THIS WARNING INCLUDES BEAVER DAM STATE PARK AND LAKE LOU YAEGER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
&&
LAT...LON 3916 8937 3908 9015 3938 8991 3949 8953
3936 8952 3935 8925
TIME...MOT...LOC 1714Z 246DEG 48KT 3932 8984 3909 9009
HAIL...1.00IN
WIND...60MPH
$$
CVKINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 17, 6:02 AM CST, 5 hours 2 minutes earlier.
Area forecast discussion, Nov 17, 6:02 AM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
602 AM CST Sun Nov 17 2013
.SHORT TERM: (Through Late This Afternoon)
Issued at 331 AM CST Sun Nov 17 2013
Latest round of storms have moved off to the east and southeast
early this morning. Could still see some scattered activity in warm
sector, but better chances later this morning and through the
afternoon hours as strong cold front slides through region. Strong
to severe storms still possible for portions of the forecast area,
mainly along and east of Mississippi River with best chance further
east over eastern IL and most of Indiana where there is a high risk
of severe weather. SPC has placed eastern portions of our forecast
area in a moderate risk for severe storms, so added severe mention
in the weather grids for this area. All of this is due to a surface
low currently over northeastern KS that will continue to deepen as
negatively tilted upper level trof helps to lift it northeast into
Great Lakes region. This combined with broad low level jet which
will continue to advect plenty of moisture into the area resulting
in moderate instability. As cap erodes by late morning, discrete
cells to develop over east central/southeastern MO as well as
southwestern IL which will eventually merge into a line and race
east. The main threats will be large hail and damaging winds, as
well as a few tornadoes. With the rapid movement of the front the
storms should move out of the forecast area by 00z Monday.
Another issue to deal with today will be the winds, as gradient
tightens ahead of system will see winds pickup by mid morning
sustained between 20 and 30 mph, gusting to near 40 mph at times.
Winds to persist behind the strong cold front as well before
diminishing early this evening. So have kept wind advisory for today
from 10 am to 6 pm.
One last above normal day as temperatures rise into the mid 60s to
mid 70s, then temperatures to remain steady or slowly fall during
the afternoon hours as the front slides through.
Byrd
.LONG TERM: (Tonight through Saturday)
Issued at 331 AM CST Sun Nov 17 2013
As system exits the area this evening, surface ridge to build in and
winds diminish. Colder air to filter in with lows dipping down into
the mid 30s to low 40s, about 20 to 30 degrees colder then
temperatures are this morning.
Surface ridge to remain over region through Monday night before
moving off to the east. In the meantime, highs on Monday will only
be in the 50s with lows Monday night in the upper 20s to low 30s.
Beyond that, extended models show southerly flow returning to the
area by mid week. Several weak shortwaves to slide through the area
for the rest of the forecast period with chances of rain Wednesday
through early Saturday. Extended models are indicating colder air
to filter in by Friday night with rain becoming mixed with snow
before ending.
Byrd
&&
.AVIATION: (For the 12z TAFs through 12z Monday Morning)
Issued at 558 AM CST Sun Nov 17 2013
A low pressure system currently centered in southeast Nebraska and
trailing cold front will intensify and move east across the region
during the morning into the early afternoon. A strong southwesterly
low level jet is already present in advance of the cold front and
this will maintain conditions favorable for LLWS through around
15z, then the surface winds will increase significantly and become
strong and gusty while veering to southwest and then west with
passage of the front. Expecting broken mvfr cigs to develop this
morning with heating with scattered thunderstorms initiating
across eastern Missouri between 15-17z. There will be a narrow
window for thunderstorms at the terminals in the St. Louis metro
area and at KUIN in advance of the cold front. Surface winds will
diminish around sunset.
Specifics for KSTL:
A strong southwesterly low level jet is present and this will
maintain conditions favorable for LLWS through around 15z, then
the southerly surface winds will increase significantly and become
strong and gusty while veering to southwest during the later half
of the morning, and then to the west with a cold front passage
early this afternoon. Expecting broken mvfr cigs to develop this
morning with heating with thunderstorms possible between 17-19z.
Surface winds will diminish around sunset.
Glass
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WIND ADVISORY from 10 AM this morning to 6 PM CST this evening
FOR Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-
Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Knox MO-Lewis
MO-Lincoln MO-Madison MO-Marion MO-Moniteau MO-Monroe MO-
Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds MO-Shelby
MO-St. Charles MO-St. Francois MO-St. Louis City MO-St.
Louis MO-Ste. Genevieve MO-Warren MO-Washington MO.
IL...WIND ADVISORY from 10 AM this morning to 6 PM CST this evening
FOR Adams IL-Bond IL-Brown IL-Calhoun IL-Clinton IL-Fayette
IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-Marion IL-
Monroe IL-Montgomery IL-Pike IL-Randolph IL-St. Clair IL-
Washington IL.
&&
WFO LSXHazardous weather outlook, Nov 17, 4:24 AM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 424 AM CST SUN NOV 17 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-181200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 424 AM CST SUN NOV 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THE THREAT OF SEVERE THUNDERSTORMS WILL BE OVER EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS TODAY. A FEW TORNADOES WILL BE POSSIBLE...ALONG WITH DAMAGING WINDS AND SOME HAIL. IN ADDITION...VERY STRONG SOUTHWESTERLY WINDS ARE EXPECTED FROM LATE THIS MORNING AND INTO THIS AFTERNOON...WITH WINDS GUSTING INTO THE 45 TO 50 MPH RANGE. WINDS WILL VEER TO THE WEST BEHIND A STRONG COLD FRONT LATER THIS AFTERNOON. BECAUSE OF THIS THREAT...A WIND ADVISORY HAS BEEN ISSUED FROM 10 AM TO 6 PM TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY OVER EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWESTERN ILLINOIS TODAY. BYRD
In the hours before
Local storm report, Nov 17, 10:50 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1050 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM NON-TSTM WND GST KLIEVER 38.70N 92.50W
11/17/2013 M42 MPH MONITEAU MO TRAINED SPOTTER
A COUPLE SHINGLES HAVE BEEN BLOWN OFF
&&
MILLERLocal storm report, Nov 17, 10:55 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1055 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM TSTM WND GST LA GRANGE 40.05N 91.50W
11/17/2013 E55 MPH LEWIS MO TRAINED SPOTTER
ESTIMATED 50-55MPH WIND GUSTS WITH 2 INCH DIAMETER TREE
LIMBS DOWN.
&&
GOSSELINLocal storm report, Nov 17, 10:58 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1058 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 AM NON-TSTM WND GST 4 NNE ASHLAND 38.83N 92.22W
11/17/2013 M46 MPH BOONE MO ASOS
GRADIENT WIND
&&
MILLERLocal storm report, Nov 17, 11:00 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1100 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM NON-TSTM WND GST 2 NE JEFFERSON CITY 38.59N 92.16W
11/17/2013 M50 MPH CALLAWAY MO ASOS
GRADIENT WIND
&&
MILLERLocal storm report, Nov 17, 11:02 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1102 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM NON-TSTM WND GST 3 W CHESTERFIELD 38.66N 90.63W
11/17/2013 M46 MPH ST. LOUIS MO ASOS
GRADIENT WIND
&&
MILLERLocal storm report, Nov 17, 11:04 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1104 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL 3 N ALTON 38.95N 90.15W
11/17/2013 E0.50 INCH MADISON IL TRAINED SPOTTER
WITH SOME SLIGHTLY LARGER
&&
MILLERThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 11:11 AM CST | Tornado Warning | LSX | Macoupin, Montgomery | 19 min |
| Nov 17, 11:21 AM CST | Tornado Warning | LSX | Macoupin, Montgomery | 24 min |
| Nov 17, 11:38 AM CST | Severe Thunderstorm Warning | LSX | Madison, Monroe, Saint Clair | 37 min |
| Nov 17, 11:41 AM CST | Tornado Warning | LSX | Montgomery | 19 min |
| Nov 17, 11:49 AM CST | Tornado Warning | LSX | Randolph | 26 min |
| Nov 17, 11:53 AM CST | Tornado Warning | LSX | Clinton, Washington | 37 min |
| Nov 17, 11:56 AM CST | Tornado Warning | LSX | Bond, Clinton, Fayette | 34 min |
| Nov 17, 12:09 PM CST | Tornado Warning | LSX | Randolph | 21 min |
| Nov 17, 12:14 PM CST | Tornado Warning | LSX | Marion | 46 min |
| Nov 17, 12:24 PM CST | Severe Thunderstorm Warning | LSX | Bond, Fayette, Madison, Montgomery | 51 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.